Fluoroquinolone use is associated with a non-negligible increased risk of gastrointestinal (GI) perforation, according to a new study.
Hsu et al. conducted a nested case-control study using data from a national health insurance claims database between 1998 and 2011.
The researchers classified fluoroquinolone use into current (<60 days), past (61–365 days prior to the index date) and use during any prior year. They used a conditional logistic regression model to estimate rate ratios (RRs) and adjusted or matched by a disease risk score (DRS).
The research was undertaken because fluoroquinolones are commonly prescribed antimicrobial agents, with up to 20% of users reporting adverse GI symptoms. The researchers set out to investigate the possible association between use of fluoroquinolone and GI tract perforation.
The researchers compared a cohort of 17,510 individuals diagnosed with GI perforation to a matched group of 1,751,000 controls. They found that current use of fluoroquinolone was associated with the greatest increase in risk of gastrointestinal perforations after DRS score adjustment (RR, 1.90; 95% CI, 1.62–2.22). The risk of gastrointestinal perforation was attenuated for past and any prior year use (RR, 1.33; 95% CI, 1.20–1.47 and RR, 1.46; 95% CI, 1.34–1.59 respectively).
In addition, “to gain insights into whether the observed association can be explained by unmeasured confounder,” the researchers compared the risk of GI perforation in patients taking fluoroquinolone vs. those being treated with macrolide. Use of macrolide, an active comparator, was not associated with a significant increased risk of gastrointestinal perforation (RR, 1.11, 95%CI, 0.15–7.99).
Sensitivity analysis focusing on perforation requiring in-hospital procedures demonstrated an increased risk associated with current fluoroquinolone use. To mitigate selection bias, the researchers further excluded individuals who never previously used fluoroquinolone or those with infectious colitis, enteritis or gastroenteritis. In both analyses, a higher risk of GI perforation was still associated with the use of fluoroquinolone.
The researchers concluded that their findings have immediate clinical implications and that physicians should be aware of this possible association.
Hsu SC, Chang SS, Lee MG, et al. Risk of gastrointestinal perforation in patients taking oral fluoroquinolone therapy: An analysis of nationally representative cohort. PLoS One. 2017 Sep 5;12(9):e0183813.